Arkansas, 2020Flash Flood in Arkansas, September 1, 2020
September 1, 2020 · NWS TSA · 1 event in 1 county or zone
Thunderstorms developed during the early evening of August 31st across northeastern Oklahoma, as a cold front approached from the northwest. These storms moved southeast across eastern Oklahoma and west central Arkansas, producing locally heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed during the early evening of August 31st across northeastern Oklahoma, as a cold front approached from the northwest. These storms moved southeast across eastern Oklahoma and west central Arkansas, producing locally heavy rainfall. Atmospheric moisture was very high, which resulted in thunderstorms that produced very high rainfall rates. Additionally, the region had previously received heavy rainfall from thunderstorms that moved through during the morning hours of the 31st, and this round of very heavy rainfall resulted in flash flooding that continued through the morning of the 1st.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Sep 1, 2:21 AM CST, 1 hour 52 minutes earlier.
Area forecast discussion, Sep 1, 2:21 AM CST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
321 AM CDT Tue Sep 1 2020
.DISCUSSION...
It's been a very active night thus far for eastern Oklahoma with
very heavy rainfall still falling across portions of southeastern
Oklahoma with this area of heavy rainfall moving eastward into
west-central Arkansas. PWATs are still very high across SE OK with
current values right around 2.3 inches. This in combination with
2000J/kg of MUCAPE and the nose of the low-level jet streaming in a
layer of deeper moisture along and just south of I-40 is
resulting in intense rainfall rates of 1 to 2 inches per hour with
locally extreme rates of over 3 inches per hour as indicated from
a couple of PWS sites within the heaviest bands of convection. In
addition to the heavy rainfall threat, there is still a severe
threat that will continue into the morning hours thanks to
marginal bulk shear of 20 to 30kts. The overall setup is expected
to remain unchanged for the next several hours with additional
thunderstorms expected to develop (as seen on KTLX near OKC) and
move into areas that have already seen several inches of
rainfall late last night and early this morning. As a result,
flash flooding is ALMOST CERTAIN for areas just south of
interstate 40 through the morning hours.
A short wave trough will continue to advance into the region this
afternoon and will continue to move through Wednesday and
Thursday. As a result, rain and thunderstorms are expected with
locally heavy rainfall at times. Slightly elevated shear values
on the order of 20 to 30kts will be in play for this afternoon
which may allow for an isolated severe storm or two to develop.
Additional rounds of thunderstorms are expected to continue
through Thursday with areas south of interstate 40 most likely to
see storms and locally heavy rainfall that may result in flash
flooding. As a result, opted to not change the flash flood watch
in area or duration at this time.
A frontal passage on Friday will bring additional chances for
showers and thunderstorms. By Saturday morning, cooler and, more
importantly, drier air will move into the area giving a large
majority of the CWA a break from the heavy rainfall this week.
Cooler and drier weather is expected to continue through the
weekend.
By early next week, a strong cold front is expected to dive into
the area. This will again bring chances for showers and
thunderstorms to the area. In the wake of the cold frontal
passage, Tuesday of next week could be very cool with high
temperatures only in the 70s! There are still a lot of
uncertainties this far out in terms of the timing of the cold
front and associated storm chances but the majority of guidance
is indicating a shift to a cooler weather pattern by the middle of
next week.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 82 71 83 68 / 60 70 70 30
FSM 80 72 82 70 / 80 80 90 50
MLC 81 70 80 68 / 90 90 90 50
BVO 83 69 82 66 / 60 60 50 20
FYV 78 68 80 66 / 80 80 90 50
BYV 80 70 82 67 / 80 70 80 50
MKO 80 70 80 67 / 80 80 80 40
MIO 81 70 82 66 / 70 60 70 20
F10 80 69 80 67 / 70 80 80 40
HHW 84 71 80 69 / 80 80 90 60
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flash Flood Watch until 1 PM CDT this afternoon for OKZ060-
064>067-070-071.
Flash Flood Watch through Thursday morning for OKZ049-053-
072>076.
AR...Flash Flood Watch through Thursday morning for ARZ019-020-029.
&&
LONG TERM....21Hazardous weather outlook, Sep 1, 4:07 AM CST, 6 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
507 AM CDT Tue Sep 1 2020
ARZ001-002-010-011-019-020-029-OKZ049-053>076-021015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
507 AM CDT Tue Sep 1 2020
...FLASH FLOODING WILL CONTINUE TO BE A CONCERN OVER THE NEXT
COUPLE OF DAYS...
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...Today and Tonight.
SEVERE THUNDERSTORM.
RISK...Limited.
AREA... Mainly eastern and southeastern Oklahoma.
ONSET... Ongoing with another round possible this evening and
overnight.
FLASH FLOOD.
RISK...Limited.
AREA... Greatest Threat over Southeastern Oklahoma and
Northwestern Arkansas.
ONSET... Ongoing.
HEAVY RAIN.
RISK...Elevated.
AREA... Eastern Oklahoma and northwestern Arkansas.
ONSET... Ongoing.
DISCUSSION...
Heavy rainfall associated with thunderstorms was ongoing across
southeastern Oklahoma and northwestern Arkansas at the time of
writing - 5AM. Additional showers and thunderstorms are expected
to move into areas that have already seen several inches of rain
from yesterday and early this morning. As a result, the Flash
Flooding threat is greatest over southeastern Oklahoma and west-
central Arkansas over the next several hours. Multiple reports of
Flash Flooding have been received this morning from southeastern
Oklahoma. Remember to turn around, don't drown if you encounter a
flooded roadway.
The severe threat has been reduced thanks to cooler air from a
cold front that passed yesterday and rainfall from late last night
through early this morning but there still remains a limited
threat for severe weather this morning. Another round of strong to
severe storms and heavy rainfall, is expected to develop during
the evening and overnight hours. The Flash Flood threat will once
again increase at this time.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
WEDNESDAY...Thunderstorm Potential...Heavy Rain Potential.
THURSDAY through SUNDAY...Thunderstorm Potential.
MONDAY...Thunderstorm Potential...Heavy Rain Potential.
EXTENDED DISCUSSION...
The unsettled weather pattern will continue on Wednesday as an
upper level trough approaches from the northwest. Multiple rounds
of thunderstorms with very heavy rainfall will be possible
including the potential for flash flooding. Main-stem river
flooding may also become an issue as more widespread rainfall
occurs over the duration of the event.
weather.gov/tulsa contains additional information.
SniderIn the hours before
Local storm report, Sep 1, 12:18 AM CST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
118 AM CDT TUE SEP 1 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0116 AM TSTM WND GST 2 NW HAYWOOD 34.91N 95.97W
09/01/2020 E60 MPH PITTSBURG OK BROADCAST MEDIA
BROADCAST MEDIA CHASER REPORTS WINDS ESTIMATED TO BE 50
TO 60 MILES PER HOUR.
&&
SNIDERSpecial weather statement, Sep 1, 12:34 AM CST, 3 hours 39 minutes before
Special Weather Statement
National Weather Service Tulsa OK
134 AM CDT Tue Sep 1 2020
OKZ076-010730-
Le Flore OK-
134 AM CDT Tue Sep 1 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LE FLORE COUNTY UNTIL
230 AM CDT...
At 134 AM CDT, a strong thunderstorm was located 8 miles northeast of
Fanshawe, moving northeast at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations in or near the path include...
Poteau... Spiro...
Panama... Fanshawe...
Shady Point...
LAT...LON 3492 9494 3494 9494 3494 9493 3511 9493
3525 9463 3503 9450
TIME...MOT...LOC 0634Z 240DEG 15KT 3506 9484Local storm report, Sep 1, 2:48 AM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
348 AM CDT TUE SEP 1 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0254 AM FLASH FLOOD MCALESTER 34.93N 95.77W
09/01/2020 PITTSBURG OK EMERGENCY MNGR
EM REPORTS THAT A VEHICLE HAD STALLED UNDER A TRAIN
BRIDGE JUST WEST OF ELECTRIC AND MAIN STREET. POLICE
BARRICADED ELECTRIC STREET FROM MAIN TO A ST.
&&
SNIDERLocal storm report, Sep 1, 2:57 AM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
357 AM CDT TUE SEP 1 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 AM FLASH FLOOD 2 WSW PANAMA 35.16N 94.70W
09/01/2020 LE FLORE OK EMERGENCY MNGR
EM REPORTS THAT A HOME IS BEING EVACUATED DUE TO
FLOODING.
&&
SNIDERLocal storm report, Sep 1, 3:04 AM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
404 AM CDT TUE SEP 1 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 AM FLASH FLOOD SHADY POINT 35.13N 94.66W
09/01/2020 LE FLORE OK EMERGENCY MNGR
EM REPORTS THAT MULTIPLE HOUSES ARE NOW STARTING TO FLOOD
ON PINE ST AND SMITH ST IN SHADY POINT. ONE HOUSE IS
REPORTING MULTIPLE RESIDENTS TRAPPED INSIDE. AT LEAST ONE
CAR IS STALLED IN DEEP WATER AS WELL IN THE VICINITY OF
SHADY POINT.
&&
SNIDERLocal storm report, Sep 1, 3:39 AM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
439 AM CDT TUE SEP 1 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 AM FLASH FLOOD POTEAU 35.05N 94.62W
09/01/2020 LE FLORE OK EMERGENCY MNGR
SWIFT WATER RESCUES ARE BEING ASKED FOR IN POTEAU.
&&
SNIDERFlash Flood, Sebastian
- When
- September 1, 4:13 AM CST to 6:00 AM CST
- Where
- Sebastian County, 1.67 mi N of Ft Smith to 1.92 mi SE of Cavanaugh
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 35.404, -94.420
Multiple roads were flooded in and around Fort Smith. Vehicles became stalled out in high water, necessitating a number of swift water rescues.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Texas, September 1 to 4, 20202 deaths · $590,000 · 13 events
- Flash Flooding and Heavy Rain in North Carolina, September 1, 20201 death · $60,000 · 14 events
- Tornadoes and Flash Flooding in Arkansas, September 1 to 2, 2020$250,000 · EF2 · 45 events
- Wildfire in California, September 1 to 30, 2020$27 million · 1 event
- Rip Current in Puerto Rico, September 1, 20201 death · 1 event
- Drought in Maine, September 1 to 30, 2020$9.0 million · 18 events
- Wildfire in California, September 1 to 30, 202015 injured · 1 event
- Drought in Iowa, September 1 to 30, 2020$567,000 · 9 events
- Flash Flooding and Flooding in Oklahoma, September 1 to 4, 2020$140,000 · 52 kt wind · 11 events
- Damaging Wind and Heavy Rain in North Carolina, September 1, 2020$125,000 · 2 events
- Drought in South Dakota, September 1 to 30, 2020$102,000 · 2 events
- Drought in New Mexico, September 1 to 30, 202037 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 908419.